Whitesburg KY
Partly sunny
Partly sunny
75°F
 

Dandruff control




 

 

DEAR DR. DONOHUE: How does one eliminate dandruff? I have had it for months and have tried many, many shampoos without making any progress. I can’t wear a dark suit coat. I look like I’ve just come in from a snow blizzard. Please give me some sort of program that I can follow. — H.H.

ANSWER: Dandruff ’s official name is seborrheic (SEB-uh-REE-ik) dermatitis. “Dermatitis” indicates skin inflammation. Seborrhea is an overproduction of oil, sebum. Many with dandruff deny they have an oily scalp. They say their scalp is dry. That can be the case, but seborrheic dermatitis flourishes on skin with an abundance of oil glands. The scalp is one of those places, but not the only place. The flakes that land on your shoulders are sloughed-off skin cells. Dandruff usually is quite itchy. Scratching dislodges the dead skin cells.

A yeast with the name Malassezia contributes to the problem. It’s probably not the actual cause, but it aids and abets the dandruff process.

I’m sure you have tried many shampoos. Let me suggest ones that contain salicylic acid, zinc or selenium. Scalpicin, Head and Shoulders and Selsun Blue are three brand names. There are others. The way you use the shampoo is as important as your choice of shampoo. Wash your hair daily with one of these products. Massage it into your scalp, and let the shampoo remain on your scalp for five minutes. Do this for a minimum of three weeks. If you have an improvement, you can cut back on your shampooing to every other day.

If there has been no improvement, then get a shampoo that attacks the Malassezia yeast. Nizoral A-D (1 percent ketoconazole) is a brand name you can find easily. Do the daily shampoo drill with one of these for three weeks.

If after all this you still have dandruff, you need a doctor’s intervention. The doctor can prescribe more powerful agents, ones that have cortisone that can calm the inflamed skin.

.

DEAR DR. DONOHUE: My husband has just been told he has spasmodic dystonia. He has had two Botox injections. They made it worse at first but then better. Friends and family have never heard of it. Would you give us an explanation of it in layman’s terms? — T.W.

ANSWER: Spasmodic dysphonia messes up the voice. People often believe they have laryngitis from a virus. They don’t; they have a cramping of the muscles that control their vocal cords. Their voices crack while saying a word, or become weak and breathy, or sound as though they are being choked. Sometimes it seems like the affected person has developed a stutter. The condition usually arises between the ages of 30 and 50. Its cause is unknown.

An ear, nose and throat doctor can make a diagnosis by viewing the affected person’s vocal cords and seeing how they are misbehaving. Botox can put an end to the vocal muscles’ spasms. Treatment lasts for about three months, and then another injection is given.

Contact the National Spasmodic Dystonia Association (www.dysphonia.org or 800-795-6732) for detailed information and for notifications of any new treatments.

Readers may write Dr. Donohue or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.

©2012 North America Synd.


Leave a Reply